Texas, 2018Winter Storm and Winter Weather in Texas, January 16, 2018
January 16, 2018 · NWS EWX · 27 events in 27 counties and zones
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 27
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 15, 11:24 PM CST, 2 hours 33 minutes earlier.
Area forecast discussion, Jan 15, 11:24 PM CST, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1124 PM CST Mon Jan 15 2018
.AVIATION...
Previous forecast remains in good shape. The cold front is pushing
into the San Antonio area and behind it, winds will be near 20 to 25
knots with higher gusts. In addition, MVFR ceilings are expected
behind the front. Freezing temperatures can be expected for AUS
around 930z, SAT around 11z, SSF around 12z, and DRT around 13z. Any
precipitation that falls will then transition to FZRA and PL. Off and
on precip is expected to continue for the I-35 sites until around
17-18z before ending. Icing up to a tenth of an inch is expected for
the I-35 corridor and only light icing is possible for DRT.
Otherwise, VFR will prevail after the morning hours with north winds
finally diminishing tomorrow evening.
&&
.PREV DISCUSSION... /ISSUED 806 PM CST Mon Jan 15 2018/
EVENING UPDATE...
Overall, the forecast has remained largely unchanged through 8PM.
Latest Hi-resolution models continue to bring in the sub-freezing
temperatures AoA midnight in the north beginning a transition to
wintry mix a few hours later. As of 8PM, the front was observed
entering Llano and Burnet counties with scattered shower activity
behind it and isolated shower activity developing ahead of it.
Increased PoPs in the next 6 hours for these location, but still as
all rain for now. Latest CONSshort isn't quite as aggressive on
cooling over the next few hours so updated the hourly trends to
compensate.
As of now, the westward extend of the precip shield is a little more
in question as current trends have shown no precip development at all
west of a line from Bangs to Richland Springs (north of our CWA).
However, models continue to indicate a textbook overrunning set up
overnight. Additionally, subtle lifting aloft should also help to
broaden the precip shield as the front pushes south.
So for now, will not make any edits to the WSW or WWA products.
PREV DISCUSSION... /ISSUED 321 PM CST Mon Jan 15 2018/
SHORT TERM (Tonight through Tuesday Night)...
A deep upper level trough covers most of the eastern half of the
country and the flow over Texas is from the northwest. A cold front
was stretched across north Texas this afternoon. Winds across our CWA
are from the south to southeast with warm, moist air over the region.
This front will move through our area tonight. It will reach our
northern border around 10 PM and reach our southern border around 2
AM. This front will bring much colder air and strong gusty winds.
With the moist air in place precipitation is likely. Initially there
will be some rain before the cold air arrives. The cold air will move
in in a shallow layer making freezing rain and sleet likely. Winter
precipitation will begin around midnight across the north and spread
southward overnight. As deeper cold air moves in, the precipitation
may change to a mix of snow and sleet across the north. Snow may
reach as far south as a line from Del Rio to San Marcos to Giddings.
South or this line precip will remain freezing rain and sleet.
Precipitation should end around 6 PM Tuesday. Temperatures Tuesday
will be steady through the day with only the southern counties
getting above freezing. Tuesday night the entire area will have a
hard freeze with lows in the middle 20s along the Rio Grande and
middle teens in the Hill Country.
LONG TERM (Wednesday through Monday)...
Wednesday the front will move away and temperatures will remain
chilly with most places struggling to reach 40. Thursday another
upper level trough will move across Texas bringing another slight
chance for precipitation. Models have been trending drier with this
system with the short time period between it and the Tuesday system.
It will still be cold and if there is any precip some of it will be
frozen. At this point, we do not expect any impacts. Friday an upper
level ridge will build in bringing dry and warmer weather.
Temperatures will reach 70 in some places by the weekend. Sunday
another upper level trough and cold front will move through bringing
a chance for rain showers.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 27 30 20 37 25 / 90 50 10 0 10
Austin Bergstrom Intl Airport 27 30 20 36 25 / 90 50 10 0 10
New Braunfels Muni Airport 29 31 22 38 26 / 80 60 10 0 20
Burnet Muni Airport 23 28 16 37 22 / 90 40 - 0 10
Del Rio Intl Airport 32 36 27 39 28 / 60 40 0 10 10
Georgetown Muni Airport 25 29 18 36 22 / 100 40 - 0 -
Hondo Muni Airport 30 34 23 40 28 / 80 60 10 - 20
San Marcos Muni Airport 28 31 21 37 25 / 90 60 10 0 10
La Grange - Fayette Regional 28 30 21 38 25 / 90 60 10 - 10
San Antonio Intl Airport 29 32 23 39 28 / 80 60 10 - 20
Stinson Muni Airport 31 34 25 38 29 / 80 60 10 - 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM Tuesday to midnight CST Tuesday
night for the following counties: Atascosa...De Witt...Karnes...
Lavaca...Wilson.
Winter Storm Warning until 6 PM CST Tuesday for the following
counties: Bandera...Bastrop...Bexar...Blanco...Burnet...Caldwell...
Comal...Edwards...Fayette...Gillespie...Gonzales...Guadalupe...
Hays...Kendall...Kerr...Kinney...Lee...Llano...Medina...Real...
Travis...Uvalde...Williamson.
Winter Weather Advisory until noon CST Tuesday for the following
counties: Val Verde.
Winter Weather Advisory from 6 AM to 6 PM CST Tuesday for the
following counties: Dimmit...Frio...Maverick...Zavala.
&&
Mesoscale/Aviation...Hampshire
Synoptic/Grids...04
Hazardous weather outlook, Jan 15, 10:30 PM CST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
1030 PM CST Mon Jan 15 2018
TXZ171>173-183>194-202>209-217>225-228-170430-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
1030 PM CST Mon Jan 15 2018
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Tonight.
A Winter Storm Warning is in effect for the northern part of
south-central Texas overnight tonight through Tuesday.
A wintry mix of freezing rain and sleet is expected to begin
overnight which will likely impact much of South Central Texas.
Significant and dangerous travel impacts are likely as ice
accumulates on many surfaces. Around 1/10 of an inch of ice is
expected with up to 1/4 of an inch possible.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A Winter Storm Warning is in effect for the northern part of south
central Texas through Tuesday Evening. Also, there is a Winter
Weather Advisory for areas along and south of Highway 90 including
the county of Val Verde through noon Tuesday and Tuesday evening
for areas along and south of Highway 90.
A wintry mix of freezing rain and sleet is likely over much of
South Central Texas on Tuesday. A transition to snow is possible
over western and northern areas before the precipitation ends
Tuesday evening. Significant and dangerous travel impacts are
likely as ice accumulates on many surfaces. Around 1/10 of an inch
of ice is expected with up to 1/4 of an inch possible.
In addition, wind chill values will dip into the single digits in
the northern areas to low 20s elsewhere on Tuesday. A hard freeze
is expected Wednesday morning, with air temperatures in the upper
teens to mid 20s.
Another round of wintry precipitation is possible Wednesday night
through Thursday morning. Please stay tuned for updates as confidence,
locations, and timing become more clear on this event.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is encouraged for reports of wintry
precipitation and impacts due to accumulations through Tuesday.
TB3
In the hours before
Local storm report, Jan 16, 1:57 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
157 AM CST TUE JAN 16 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 AM FREEZING RAIN 3 SSE WELLS BRANCH 30.41N 97.66W
01/16/2018 E0.00 INCH TRAVIS TX BROADCAST MEDIA
ICE IS BEGINNING TO ACCUMULATE ON ELEVATED
SURFACES.
&&
NHWinter Storm, Bandera
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Bandera forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.747, -99.246 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Bastrop
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Bastrop forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.104, -97.312 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Blanco
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Blanco forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.266, -98.400 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Burnet
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Burnet forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.788, -98.182 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Edwards
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Edwards forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.983, -100.305 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Gillespie
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Gillespie forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.318, -98.946 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Hays
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Hays forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.058, -98.031 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Kendall
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Kendall forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.945, -98.712 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Kerr
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Kerr forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.062, -99.350 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Lee
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Lee forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.311, -96.966 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Llano
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Llano forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.706, -98.684 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Real
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Real forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.832, -99.822 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Travis
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Travis forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.335, -97.782 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Williamson
- When
- January 16, 1:57 AM CST to 2:39 PM CST
- Where
- Williamson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 30.648, -97.601 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Bexar
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Bexar forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.449, -98.520 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Caldwell
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Caldwell forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.837, -97.620 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Comal
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Comal forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.808, -98.278 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, De Witt
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- De Witt forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.082, -97.357 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Fayette
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Fayette forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.877, -96.920 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Gonzales
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Gonzales forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.457, -97.492 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Guadalupe
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Guadalupe forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.583, -97.949 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Lavaca
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Lavaca forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.384, -96.930 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Storm, Medina
- When
- January 16, 3:46 AM CST to 4:27 PM CST
- Where
- Medina forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.356, -99.110 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were reports of 1/8 inch of ice accumulated in Leon Valley, New Braunfels, and San Geronimo. Icy roads were a problem across the region. Ice closed many roads across the region and caused numerous vehicle accidents.
Winter Weather, Atascosa
- When
- January 16, 9:55 AM CST to 4:27 PM CST
- Where
- Atascosa forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 28.894, -98.527 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.
Winter Weather, Karnes
- When
- January 16, 9:55 AM CST to 4:27 PM CST
- Where
- Karnes forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 28.906, -97.859 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.
Winter Weather, Wilson
- When
- January 16, 9:55 AM CST to 4:27 PM CST
- Where
- Wilson forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 29.174, -98.087 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.
Winter Weather, Frio
- When
- January 16, 9:55 AM CST to 2:39 PM CST
- Where
- Frio forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 28.868, -99.108 (the zone’s center; the record gives no point)
A cold front brought a shallow layer of subfreezing air to South Central Texas. Isentropic lift of warm moist air over this shallow cold layer led to wintry precipitation. Most of the precipitation was freezing rain and sleet, but there was some snow toward the end of the event. There were some patches of ice on roads, but no significant impacts.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold and Heavy Snow in Louisiana, January 16 to 17, 20184 deaths · 2 injured · 15 events
- Winter Storm and Winter Weather in Georgia, January 16 to 17, 20182 deaths · 3 injured · 91 events
- Winter Storm and Extreme Cold in Texas, January 16 to 17, 20182 deaths · $80,000 · 10 events
- Extreme Cold and Sleet in Texas, January 16 to 17, 20182 deaths · 4 events
- Heavy Snow and Winter Weather in Mississippi, January 16 to 17, 20181 injured · $270,000 · 49 events
- Heavy Snow and Winter Weather in Louisiana, January 16, 2018$210,000 · 9 events
- Frost and Freeze and Winter Weather in Texas, January 16 to 17, 2018$100,000 · 13 events
- Marine Strong Wind in Eastern Pacific Coastal Waters, January 16, 2018$100,000 · 1 event
- Heavy Snow and Winter Weather in West Virginia, January 16 to 17, 201840 events
- Heavy Snow and Winter Weather in Kentucky, January 16, 201833 events
- Heavy Snow in Arkansas, January 16, 2018$20,000 · 2 events
- Cold in Illinois, January 16, 201816 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735963, 735964, 735966, 735967, 735968, 735969, 735970, 735972, 735973, 735974, 735975, 735976, 735977, 735978, 735979, 735980, 735981, 735982, 735984, 735985, 735986, 735987, 735988, 735990, 735991, 735992, 735993.